Utah, 2016

Dense Fog in Utah, January 13, 2016

January 13, 2016 · NWS GJT · 1 event in 1 county or zone

Cold valley inversions trapped low level moisture in southeast Utah valleys which resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Cold valley inversions trapped low level moisture in southeast Utah valleys which resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 12, 9:58 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jan 12, 9:58 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
958 PM MST TUE JAN 12 2016

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 350 PM MST TUE JAN 12 2016

COLD VALLEY INVERSIONS REMAIN IN PLACE TONIGHT. WITH LITTLE CHANGE
TO DEWPOINTS THIS AFTERNOON FOG IS EXPECTED TO RETURN TO PORTIONS
OF THE SW COLORADO VALLEYS AND UINTAH BASIN. WE WILL ISSUE A DENSE
FOG ADVISORY FOR DURANGO TO PAGOSA SPRINGS AND SURROUNDINGS FROM
THIS EVENING THROUGH WEDNESDAY MORNING. UINTAH BASIN FOG IS
EXPECTED TO HAVE LESS COVERAGE.

OTHERWISE HIGH CLOUDS BEGIN TO INCREASE ESPECIALLY ACROSS THE
NORTH AND CENTRAL ZONES AHEAD OF THE NEXT PACIFIC TROUGH. MIN
TEMPERATURES WILL BE A BIT LESS COLD UNDER THESE INCREASING
CLOUDS.

UPPER LEVEL RIDGING REMAINS IN PLACE TOMORROW BUT HIGH CLOUDS
WILL CONTINUE TO WORK THEIR WAY INTO THE REGION THROUGHOUT THE DAY
AND OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 350 PM MST TUE JAN 12 2016

THE FIRST IN A SERIES OF SHORTWAVES WILL DIG INTO THE FORECAST
AREA BY MIDDAY THURSDAY BEFORE QUICKLY MOVING EAST. WIDESPREAD
IMPACTS ARE NOT ANTICIPATED WITH THIS FIRST WAVE AS IT LACKS
SUBSTANTIAL MOISTURE. SNOW SHOWERS WILL BE PRIMARILY TERRAIN-
DRIVEN WITH THE MAIN FOCUS OVER THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS.

SNOWFALL WILL BE REINFORCED BY THE PASSAGE OF THE SECOND WAVE
THURSDAY NIGHT. COVERAGE WILL BE MORE WIDESPREAD WITH LIGHTER
ACCUMULATIONS IN THE VALLEYS AND SIGNIFICANT ACCUMULATIONS IN THE
MOUNTAINS...PARTICULARLY CLOSER TO THE FRONT RANGE. DRIER
NORTHWESTERLY FLOW RETURNS SATURDAY WHICH WILL ONCE AGAIN CONFINE
ANY LINGERING SNOW SHOWERS TO THE HIGHER TERRAIN.

MODEL SOLUTIONS BEGIN TO VARY SUNDAY ONWARDS. BOTH THE GFS AND
ECMWF SHOW ANOTHER SHORTWAVE IMPACTING EASTERN UTAH/WESTERN
COLORADO ON SUNDAY BUT MODELS DIFFER WITH TIMING AND INTENSITY.
EVEN MORE UNCERTAINTY EXISTS FOR THE BEGINNING OF THE WORK WEEK
WITH THE GFS BRINGING IN YET ANOTHER DISTURBANCE AND THE ECMWF RE-
ESTABLISHING THE RIDGE OVER THE REGION. FOR NOW...WILL KEEP THE
CHANCE FOR SHOWERS ON SUNDAY BEFORE BECOMING MORE CONSERVATIVE
NEXT WEEK UNTIL CONFIDENCE IMPROVES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 954 PM MST TUE JAN 12 2016

THE VAST MAJORITY OF THE FORECAST AREA WILL HAVE CLEAR SKIES AND
VFR CONDITIONS FOR THE NEXT 24 HOURS. THE EXCEPTS WILL BE AREAS OF
LOW CLOUDS AND FOG...POSSIBLY DENSE FOG...AGAIN ACROSS THE
SOUTHERN VALLEYS FROM KDRO TO KPSO. EXPECT LOCAL OF IFR TO LIFR
CIGS AND VSBYS. PATCHY FOG AND LOW STRATUS WILL ALSO FORM IN THE
UINTA BASIN NEAR KVEL AND IN NORTHWESTERN COLORADO. THESE
CONDITIONS WILL PERSIST THROUGH ABOUT 17Z WED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...DENSE FOG ADVISORY UNTIL 11 AM MST WEDNESDAY FOR COZ022-023.

UT...NONE.
&&

SHORT TERM...99/JDC/MMS
LONG TERM...JDC/MMS
AVIATION...CC
Hazardous weather outlook, Jan 12, 5:40 AM MST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MST TUE JAN 12 2016

COZ001>014-017>023-UTZ022>025-027>029-131245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
540 AM MST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG EXISTS THIS MORNING ACROSS PARTS OF THE SOUTHWESTERN
COLORADO VALLEYS...ESPECIALLY BETWEEN DURANGO AND PAGOSA SPRINGS.
PATCHY FOG IS ALSO EXPECTED IN THE UINTA BASIN...INCLUDING
VERNAL. THE FOG MAY DISSIPATE THIS AFTERNOON...BUT COULD RETURN
AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS UTAH AND WESTERN
COLORADO...BEGINNING ON THURSDAY AND POSSIBLY CONTINUING INTO
SUNDAY. THE PASSAGE OF EACH WAVE WILL BRING PLENTY OF CLOUDS AND
THE CHANCE OF SNOW. LIGHT TO MODERATE ACCUMULATIONS WILL BE
POSSIBLE IN THE MOUNTAINS WITH EACH PASSING DISTURBANCE...WITH A
CHANCE OF LIGHT SNOW IN THE VALLEYS. TRAVEL MAY BE IMPACTED...
ESPECIALLY OVER THE MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
January 13, 3:00 AM MST to 11:00 AM MST
Where
Southeast Utah forecast zone
Reported by
AWOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog formed in portions of extreme southeast Utah with the visibility down to a quarter mile in some areas, including the Blanding Municipal Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659973.